Alert archive / Missouri / Frost Advisories in 2020

Frost Advisory 3, NWS Springfield, MO

April 17, 2020Dent County, Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this frost advisory at Apr 17, 2020, 10:54 AM CDT for Dent County, Oregon County, Shannon County, Missouri. It took effect at Apr 18, 2020, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2020, 10:54 AM CDT (15:54 UTC)
In effect from
Apr 18, 2020, 1:00 AM CDT
Expired
Apr 18, 2020, 9:01 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO

Counties Dent County, MO, Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 174 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS73 KSGF 171554
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
1054 AM CDT Fri Apr 17 2020

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-181500-
/O.NEW.KSGF.FZ.W.0006.200418T0600Z-200418T1500Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Joplin, Carthage, Greenfield, Lockwood, 
Meinert, Springfield, Marshfield, Northview, Seymour, 
Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, 
Neosho, Aurora, Mount Vernon, Marionville, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Anderson, Noel, Goodman, 
South West City, Pineville, Rocky Comfort, Monett, Madry, 
Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, and Wasola
1054 AM CDT Fri Apr 17 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Most of the region will experience sub-
  freezing temperatures Saturday morning as a cold modified 
  Canadian air mass settles in. Areas immediately south of Lake of
  the Ozarks, Truman Lake, and Stockton Lake may stay at or above
  freezing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MOZ083-098-106-181500-
/O.NEW.KSGF.FR.Y.0003.200418T0600Z-200418T1500Z/
Dent-Shannon-Oregon-
Including the cities of Lake Spring, Bangert, Darien, Gladden, 
Howes, Jadwin, Salem, Teresita, Winona, Birch Tree, Montier, 
Thayer, Alton, Couch, Greer, Thomasville, and Wilderness
1054 AM CDT Fri Apr 17 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Dent, Shannon and Oregon Counties.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Overnight temperatures will dip near the
  freezing mark again for an hour or two before sunrise. A frost
  or light freeze is possible for Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
053 
WWUS73 KSGF 180816
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
316 AM CDT Sat Apr 18 2020

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-181500-
/O.CON.KSGF.FZ.W.0006.000000T0000Z-200418T1500Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Joplin, Carthage, Greenfield, Lockwood, 
Meinert, Springfield, Marshfield, Northview, Seymour, 
Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, 
Neosho, Aurora, Mount Vernon, Marionville, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Anderson, Noel, Goodman, 
South West City, Pineville, Rocky Comfort, Monett, Madry, 
Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, and Wasola
316 AM CDT Sat Apr 18 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Portions of southeast Kansas and central, east 
  central, south central, southwest and west central Missouri.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Most of the region will experience sub- 
  freezing temperatures Saturday morning as a cold modified 
  Canadian air mass settles in. Areas immediately south of Lake 
  of the Ozarks, Truman Lake, and Stockton Lake may stay at or 
  above freezing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MOZ083-098-106-181500-
/O.CON.KSGF.FR.Y.0003.000000T0000Z-200418T1500Z/
Dent-Shannon-Oregon-
Including the cities of Lake Spring, Bangert, Darien, Gladden, 
Howes, Jadwin, Salem, Teresita, Winona, Birch Tree, Montier, 
Thayer, Alton, Couch, Greer, Thomasville, and Wilderness
316 AM CDT Sat Apr 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Temperatures in the low 30s will result in frost 
  formation.

* WHERE...Dent, Shannon and Oregon Counties.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Overnight temperatures will dip near the 
  freezing mark again for an hour or two before sunrise. A frost 
  or light freeze is possible for Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
813 
WWUS73 KSGF 181401
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
901 AM CDT Sat Apr 18 2020

KSZ073-097-101-MOZ055>058-066>071-077>082-088>097-101>105-181515-
/O.CAN.KSGF.FZ.W.0006.000000T0000Z-200418T1500Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-Howell-McDonald-Barry-Stone-Taney-Ozark-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount, 
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Nevada,
Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, 
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton, 
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood, 
Laquey, Waynesville, Northwye, Rolla, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Joplin, Carthage, Greenfield, Lockwood, 
Meinert, Springfield, Marshfield, Northview, Seymour, 
Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, 
Neosho, Aurora, Mount Vernon, Marionville, Nixa, 
Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, 
Squires, Dogwood, Pomona, Pottersville, Siloam Springs, 
South Fork, West Plains, White Church, Anderson, Noel, Goodman, 
South West City, Pineville, Rocky Comfort, Monett, Madry, 
Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, and Wasola
901 AM CDT Sat Apr 18 2020

...FREEZE WARNING IS CANCELLED...

Temperatures have warmed above freezing.

$$

MOZ083-098-106-181515-
/O.CAN.KSGF.FR.Y.0003.000000T0000Z-200418T1500Z/
Dent-Shannon-Oregon-
Including the cities of Lake Spring, Bangert, Darien, Gladden, 
Howes, Jadwin, Salem, Teresita, Winona, Birch Tree, Montier, 
Thayer, Alton, Couch, Greer, Thomasville, and Wilderness
901 AM CDT Sat Apr 18 2020

...FROST ADVISORY IS CANCELLED...

Temperatures have warmed above freezing.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this frost advisory went out at Apr 17, 6:05 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 17, 6:05 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 AM CDT Fri Apr 17 2020

...12Z Aviation Update...

.SHORT TERM...(Today through Saturday)
Issued at 245 AM CDT Fri Apr 17 2020

Early this morning, scattered showers with isolated embedded
thunderstorms were located mainly along and directly behind a
cold front extending from southeast Kansas and western Missouri
into central Missouri. Elevated instability is very limited, so
most areas shouldn't see convection this morning as only a few
occasional lightning strikes at best are expected. The rain
showers will continue to move east across the remainder of the
area this morning before exiting to our east by the afternoon.

Colder air will be ushered in behind the cold front today as cloud
cover and breezy northwesterly winds limit afternoon highs to the
upper 40s to low 50s.

The center of a high pressure system will then slide over the
region by tonight into Saturday morning. As a result, skies will
clear out and winds will become light, which will allow for a good
radiational cooling set up. This will lead to low temperatures
around 30 degrees and wind chills in the mid 20s early Saturday
morning. A widespread frost will be likely, with a frost or freeze
headline likely needed for Saturday morning.

After the cold start to the morning, Saturday will shape up to be
a pleasant spring day as the high pressure slowly shifts to our
east. This will lead to southerly winds, which will combine with
ample sunshine to raise afternoon highs into the low to mid 60s.

.LONG TERM...(Saturday Night through Thursday)
Issued at 245 AM CDT Fri Apr 17 2020

Our next rain-producing system arrives on Saturday night through
Sunday afternoon as a shortwave impulse moves across the south-
central CONUS. Instability looks slightly higher with this system
but still relatively low, and short to mid range model guidance
generally agrees on the low pressure center tracking primarily
south of our area across the lower Mississippi Valley. As a
result, the better instability and forcing will be to our south,
leaving the best chances for scattered thunderstorms across our
southwest and southern Missouri counties. No severe weather is
expected.

The main story for next week will be a gradual warming trend with
high temperatures climbing into the upper 60s to mid 70s for
Monday through Friday as we see height rises aloft ahead of an
upper level ridge over the western CONUS. No frost/freeze concerns
are expected during next week as lows generally remain in the 40s
into 50s.

Mid range model guidance does hint at a potentially active pattern
mid to late next week as additional shortwave energy embedded in
the southern jet stream slides across the lower Mississippi
Valley. This may produce a somewhat wet and stormy period for
Wednesday and Thursday depending on where exactly the accompanying
surface low pressure center tracks underneath the shortwave
trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 604 AM CDT Fri Apr 17 2020

Ceilings will continue to lower throughout the morning behind the
cold front, which has already moved through JLN and SGF where
winds are now northwesterly. Shower chances have primarily moved
east of the TAF sites, thus they have not been included in the
TAF. Should see ceilings drop into the IFR category around 13-14Z
and persist through around midday before improving back to VFR
conditions by the late afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Apr 17, 6:43 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
643 AM CDT Fri Apr 17 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
643 AM CDT Fri Apr 17 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Significant frost risk.

DISCUSSION...

 Isolated to scattered showers will linger this morning as a cold
 front moves through the area.

 Widespread frost is expected tonight into early Saturday morning
 as temperatures dip into the low 30s with a clearing sky and
 light wind.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 Additional scattered showers and thunderstorms are possible
 Saturday night into Sunday. No severe weather is expected.

 A storm system will also impact the region for the middle to
 later part of next week with the potential for showers and
 thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:54 AM CDTFreeze WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 25 more22 hr

Nearby

Frost Advisories in Missouri, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.